Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    RED YEAST RICE SIDE EFFECTS
    avatar
    richmond1 posted:
    I have been taking Red Yeast Rice (RYR) for about the last four years on and off. I started as my LDL cholesterol was high - total was 285 and all my siblings including my father had high cholesterol (he died of heart attack at 62). I wanted to try diet and alternative ways to get it down, so came off diary and went to lean proteins and it came down to aruond 220. I am now 54 and going through menopause - I have been on and off plan for the last 4 years, my LDL cholesterol is high again, my HDL is also high, my triglicerides are very low. My blood pressure on the low to normal side. I have been having a burning feeling like indigestion below the sternum, muscle joint pain in both hips (started on the left), almost like a throb or burn. Tired, general achiness, my mid to lower back have been bothering me - I am wondering if this is due to RYR? Just a general feeling of not quite right. Any suggestions?
    I have started back on my plan again - being very conscious of what I eat - fruit and yogurt in the morning, lunch and dinner is salad/veg and lean proteins. NO simple carbs at all (bread, flour, pasta, rice, sugar etc etc). My body cannot handle them at all- they become very addictive and I cannot handle it.
    Please let me know what I can do and if RYR could be the cause?










    rhabdomyolysis

    Take the Poll

    Anyone out there having negative side effects from Red Yeast Rice
    • Yes
    • No
    • Muscle Joint Pain
    • Rhabdomyolysis
    • Kidney Problems
    vote
    View Poll Results
    Reply
     
    avatar
    billh99 responded:
    RYR contains natural statin and statin like products. They can also contain a toxic by product.

    However, the amount of active ingredients and the amount of the toxic vary greatly from brand to brand.

    RYR can have the same side effects as statin.
     
    avatar
    iride6606 replied to billh99's response:
    The active ingredient may not only vary from brand to brand, but from pill to pill. It is important to remember that makers of supplements do NOT have the same mandated guidelines as drug manufacturers so very often the end product is very inconsistent and it can be almost impossible to attribute any results or lack of results including side effects to them.

    The amount of a statin compound in RYR is very small. If you want to be sure, perhaps you could have a discussion with your doctor and try a very low dose statin and see what it does.

    Just a thought, hope all goes well for you.
     
    avatar
    An_252287 responded:
    A Billh99 responded, RYR contains natural statin and statin like products (mainly Mevacor) and should not be used unless you aare having follow up blood test by your doctor.


    Featuring Experts

    There are no Expert stories for this community right now

    Helpful Tips

    Statin use is generally safe, and NOT associated with cancer and myopathy
    This network meta-analysis study provides evidence on the comparative tolerability and harms of individual statins. Overall, statins as a ... More
    Was this Helpful?
    1 of 2 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.